Two people die after getting AstraZeneca jabs

Home > National > Social Affairs

print dictionary print

Two people die after getting AstraZeneca jabs

Korea Disease Control and Prevention Agency (KDCA) Commissioner Jung Eun-kyeong speaks to the press about two deaths following vaccinations on Wednesday at the KDCA headquarters in Cheongju, North Chungcheong. [YONHAP]

Korea Disease Control and Prevention Agency (KDCA) Commissioner Jung Eun-kyeong speaks to the press about two deaths following vaccinations on Wednesday at the KDCA headquarters in Cheongju, North Chungcheong. [YONHAP]

 
Two people died after getting AstraZeneca vaccines, the first such deaths in Korea.  
 
A man in his 50s who was hospitalized at a long-term care hospital in Goyang, Gyeonggi, was administered the AstraZeneca vaccine on Tuesday, according to the Korea Disease Control and Prevention Agency (KDCA).  
 
Eleven hours later, he suffered chest pains and difficulty breathing. Despite attention from medical staff, he died at 7 a.m. Wednesday, KDCA said.
 
A man in his early 60s hospitalized at a long-term care hospital for the elderly in Pyeongtaek, Gyeonggi, was administered the same vaccine on Feb. 27.  
 
He started running a high fever 33 hours after the shot and his condition alternately worsened and improved before he died at 10 a.m. Wednesday.  
 
The KDCA said both men had underlying illnesses, which they did not specify due to requests from relatives.  
 
It had yet to determine if the vaccinations caused the deaths.  
 
“Epidemiologists are investigating the causes of death,” said Jung Eun-kyeong, commissioner of KDCA in a press briefing on Wednesday. “We will share their results as soon as possible.”
 
Jung added that there have been hundreds of deaths reported following vaccinations in other parts of the world, but that none of them were found to have been directly caused by the vaccinations.
 
“There have been at least 205 deaths in Britain following administration of AstraZeneca vaccines, yet none of them were confirmed to have been caused by the vaccinations,” she said. “There have been deaths following administration of vaccines by Pfizer and Moderna in other nations such as Germany, Norway and France, but none of them have been confirmed to be directly related with the vaccinations.”
 
Korea started administering Covid-19 vaccines on Feb. 26, beginning with AstraZeneca shots to patients and health care workers under the age of 65 at nursing homes and other high-risk facilities. The first Pfizer vaccines were administered to frontline Covid-19 medical workers that same weekend.  
 
As of Tuesday, a total of 87,428 people were vaccinated across the country, according to the KDCA. They included 35.2 percent of patients and workers under the age of 65 at long-term care hospitals and 13.2 percent of patients and workers under the age of 65 at nursing homes for the elderly. 
 
Of them, 207 suffered minor side effects such as headaches, fever and nausea.  
 
They included three who were reported to have shown symptoms of an anaphylactoid reaction, which is one kind of anaphylaxis, an allergic reaction. The three were given AstraZeneca vaccines.  
 
“There are three types of anaphylaxis, and only one of them, anaphylactic shock, is considered severe,” said Cho Eun-hee, an official in charge of the chronic disease control bureau of the KDCA. “The three patients were reported to have shown symptoms of anaphylactoid reaction, which is a type of allergic reaction that does not rise to such a severe level as to cause shock.”
 
Of the three, two recovered and were discharged from hospitals as of Tuesday, KDCA said.  
 
The KDCA said that it will continue the Covid-19 vaccinations, and advised even people with underlying conditions to get them if they are health care workers or patients under the age of 65 at nursing homes and other high-risk facilities.
 
“Clinical tests have shown that the immune systems of people with and without underlying conditions showed similar responses to the vaccinations,” Jung said. “But on the day of the vaccination, the doctors must decide if elderly patient at hospitals with underlying conditions are in good spirits and not running a high fever.”
 
BY ESTHER CHUNG   [chung.juhee@joongang.co.kr]
Log in to Twitter or Facebook account to connect
with the Korea JoongAng Daily
help-image Social comment?
s
lock icon

To write comments, please log in to one of the accounts.

Standards Board Policy (0/250자)

What’s Popular Now